South Carolina, 2006

Tornadoes and Hail in South Carolina, May 7, 2006

May 7, 2006 · NWS CAE · 7 events in 2 counties and zones

4 hail, 2 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 7, 11:05 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, May 7, 11:05 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1205 PM EDT SUN MAY 7 2006

.SHORT TERM (REST OF TODAY)...
SURFACE WEDGE INCREASING OVER THE AREA THIS MORNING AND DURING THE
AFTERNOON. SPC JUST ISSUED WATCH BOX FOR MUCH OF SOUTHERN GEORGIA
BUT WEDGE SHOULD KEEP THUNDERSTORMS ELEVATED OVER THE CAE CWA.
TEMPERATURES HAVE COOLED OVER MORNING READINGS. CAE CURRENTLY 64
...AGS 66 AND OGB 71. CURRENT MESONET STATION PLOTS HAVE KERSHAW
DOWN TO 54 AND CHAPIN DOWN TO 58. SO WILL ISSUE UPDATED ZONE PACKAGE
WITH COOLER HIGH TEMPERATURES THIS AFTERNOON. LOWER 60S NORTH PORTION
...MID 60S CENTRAL AND UPPER 60S SOUTH PART. OTHERWISE...SURFACE
WINDS NORTHEAST 5-10 MPH.

&&

.PREVIOUS DISCUSSION...
(ISSUED 351 AM EDT SUN MAY 7 2006)

SHORT TERM (TODAY THROUGH TUESDAY)...
SATELLITE SHOWS LOTS OF CLOUDS ACROSS THE AREA THIS MORNING. 88D
SHOWS SOME LIGHT RAIN ACROSS THE UPSTATE/PIEDMONT...EVEN A RUMBLE
OR TWO OF THUNDER AS WELL. REGIONAL COMPOSITE SHOWS
ADDITIONAL...MORE WIDESPREAD RAINFALL MOVING E/NEWD TOWARDS THE
AREA FROM AL/GA. WV SHOWS S/W ENERGY SPINNING ACROSS MO/AR AND
MOVG EWD. SURFACE OBS SHOW RESIDUAL FRONTAL BOUNDARY STILL
LINGERING ACROSS THE CNTRL PORTION OF THE CWA THIS MORNING. COOLER
TDS IN THE UPR 40S/LOWER 50S ARND CLT/UZA WITH ARND 60/LWR 60S
FROM CAE SWD. BOTH NAM/GFS APPEAR TO BE A LITTLE TOO FAR
SOUTH...BUT FAIRLY CLOSE THROUGH THE DAY. NORTH OF THE BOUNDARY
HIGH PRESSURE EXTENDS NWD THROUGH THE MID ATLANTIC REGION. BOTH
NAM/GFS INDICATE WAVE TO DEVELOP ALONG THE BOUNDARY DURING THE DAY
AND MOVE OFF THE TONIGHT...WITH SOME DIFFERENCES IN STRENGTH AND
PLACEMENT BY MONDAY MORNING. BOTH NAM/GFS SHOW NICE ISENTROPIC
LIFT ACROSS THE AREA TODAY...ESPECIALLY THIS MORNING THROUGH
MIDDAY WITH DOWNGLIDE DEVELOPING OVERNIGHT. S/W EXPECTED TO MOVE
ACROSS THE AREA LATE TODAY INTO TONIGHT. SPC HAS THE EXTREME SE PTN
OF THE CWA OUTLOOKED FOR SLIGHT RISK THIS AFTERNOON. ALTHOUGH
MODELS INDICATE SOME SURFACE INSTABILITY DEVELOPING THROUGH THE
AFTERNOON...CLOUDS AND PCPN WILL LIKELY LIMIT CHANCES FOR SEVERE
STORMS. MODEL DIFFERENCES ON TUE SHOW NAM TO BE MORE MOIST AND
CLOSER WITH SURFACE LOW ALONG THE VA/NC COAST THAN GFS AS UPR
LEVEL SYSTEMS TRIES TO CUT OFF. LEFT SOME LIGHT POPS ON MONDAY DUE
TO MODEL UNCERTAINTY. ADDITIONAL MOISTURE BEGINS TO MOVE EWD BY
TUE. NAM MUCH FASTER WITH RETURN FLOW/ISENTROPIC LIFT LATE TUE.
GUIDANCE AND LOCAL EQUATIONS QUITE HIGH WITH POPS TODAY AND WILL
CONTINUE WITH CATEGORICAL POPS...BUT SHOW SOME SLIGHT DIFFERENCES
IN TEMPS THROUGH THE PERIOD AND WILL GO CLOSE TO CONSENSUS FOR
MOST OF FORECAST EXCEPT COOLER FOR TODAYS MAXES.

LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...
NEXT SYSTEM TO AFFECT THE AREA TUE NIGHT THROUGH POSSIBLY THU.
NAM/GFS SHOWING QUITE A FEW DIFFERENCES GOING INTO THE MIDDLE OF
NEXT WEEK. NAM CONTINUES WITH A FLATTER MID/UPPER LEVEL FLOW WITH
SEVERAL DISTURBANCES MOVING ACROSS THE AREA TUE/WED. THE GFS SHOWS
A MORE AMPLIFIED PATTERN WITH RIDING ACROSS THE AREA LATE
TUE/EARLY WED. WILL CONTINUE WITH CHANCE POPS TUE NIGHT THROUGH
FRI AND THE POSSIBILITY OF SOME DRIER AIR MOVING IN BY THE
WEEKEND. TEMPERATURES EXPECTED TO BE NEAR NORMAL THROUGH THE
PERIOD.

AVIATION...
ISENTROPIC LIFT WILL RESULT IN LOWERING CEILINGS AND VISIBILITIES
THIS MORNING. THE MAV MOS SUPPORTS MVFR OR IFR CONDITIONS DEVELOPING
TODAY. MIXING WILL PROBABLY HELP KEEP MAINLY MVFR CONDITIONS TODAY
BUT AREAS OF IFR SHOULD OCCUR IN HEAVIER RAIN. MAINLY IFR CONDITIONS
MAY DEVELOP TONIGHT BECAUSE OF CONTINUED HIGH LOW-LEVEL MOISTURE AND
DRYING ALOFT.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

07
Hazardous weather outlook, May 7, 5:39 AM EST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
639 AM EDT SUN MAY 7 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-081039-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
639 AM EDT SUN MAY 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 7, 11:41 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1241 PM EDT SUN MAY 7 2006

SCZ035>037-041-071745-

BAMBERG-BARNWELL-CALHOUN-ORANGEBURG-
1241 PM EDT SUN MAY 7 2006

...STRONG THUNDERSTORMS WILL IMPACT CALHOUN COUNTY...ORANGEBURG
COUNTY...BARNWELL COUNTY AND BAMBERG COUNTY THROUGH 145 PM EDT...

AT 1241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
11 MILES NORTHWEST OF ST. MATTHEWS TO 6 MILES SOUTHWEST OF
SNELLING...OR ALONG A LINE EXTENDING FROM 15 MILES SOUTHEAST OF CAYCE
TO 10 MILES SOUTHWEST OF BARNWELL...MOVING EAST AT 30 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
SNELLING...NORWAY...NEESES...LIVINGSTON...BLACKVILLE...BARNWELL...
HILDA...KLINE...DENMARK AND ST. MATTHEWS THROUGH 145 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

TTH

The radar

The Columbia radar (KCAE), 55 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Orangeburg

When
May 7, 12:16 PM EST
Where
Orangeburg County, Orangeburg
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.500, -80.867

Public called in and reported 1 inch hail in Orangeburg.

Tornado, Orangeburg

When
May 7, 12:23 PM EST to 12:41 PM EST
Where
Orangeburg County, 5 mi ESE of Orangeburg to 5 mi SW of Santee
Rating
F0
Path length
12 mi
Path width
60 yd
Reported by
NWS STORM SURVEY
Coordinates
33.470, -80.783

An F0 touched down several times along a path from east southeast of Orangeburg to southwest of Santee. The twister traveled along and near highway 301 and took down trees near 301 and hwys 793, 167, 178, and 15.

Thunderstorm Wind, Orangeburg

When
May 7, 12:30 PM EST
Where
Orangeburg County, 6 mi W of Orangeburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
33.500, -80.967

A microburst blew a tin roof off a horse barn and did minor damage the building.

Hail, Bamberg

When
May 7, 12:30 PM EST
Where
Bamberg County, Midway
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.283, -80.983

Sheriff reported 1 inch hail in the Midway area.

Tornado, Bamberg

When
May 7, 12:35 PM EST to 12:36 PM EST
Where
Bamberg County, 7 mi SE of Bamberg
Rating
F0
Path length
1 mi
Path width
60 yd
Reported by
NWS STORM SURVEY
Coordinates
33.233, -80.950

Storm survey found trees and powerlines down south of Midway off hwy 78. Utility company was present repairing powerlines.

Hail, Orangeburg

When
May 7, 12:56 PM EST to 1:00 PM EST
Where
Orangeburg County, Branchville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.250, -80.817

Public called in reports of nickel and quarter size hail.

Hail, Orangeburg

When
May 7, 1:24 PM EST
Where
Orangeburg County, 4 mi W of Eutawville
Measured
0.88 in hail
Reported by
POST OFFICE
Coordinates
33.400, -80.417

Post Office reported there was nickel size hail west of Eutawville on Sunday.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2006Every state in 2006This day in weather historyThe tornado archive for South Carolina, 2006Warnings in South Carolina, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5498760, 5498763, 5498759, 5498762, 5498761, 5498764, 5498765.